Pennsylvania, 2003

Flash Flood in Pennsylvania, August 8, 2003

August 8, 2003 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 8, 12:48 PM EST, 7 hours 42 minutes earlier.

Area forecast discussion, Aug 8, 12:48 PM EST, 7 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
148 PM EDT FRI AUG 8 2003

ACTIVITY IS CONTINUING OVER MY SOUTHERN COUNTIES WITH ADDITIONAL
DEVELOPMENT OCCURRING OVER WESTMORELAND, FAYETTE AND EAST CENTRAL
OHIO COUNTIES.

ALL OF THIS ACTION IS PUSHING TO THE NORTH SO HAVE EXPANDED THE
FLOOD WATCH TO INCLUDE ALL COUNTIES IN THE CWA WITH RELATIVELY LOW
FFGS AND A WARNING ALREADY ISSUED FOR WETZEL COUNTY.

NOT MUCH CHANGE TO THE WET PATTERN WITH ACTIVITY BEING DIURNAL AND
FOCUSED BY SHORT WAVES...PLENTY OF MOISTURE AVAILABLE. IT HAS
DEFINITELY BEEN A PATTERN OF EXTREMES THIS SUMMER AS A HUGE RIDGE
HAS HELPED BAKE THE WESTERN U.S...A DEEP TROUGH HAS MADE IT SOGGY
AND COOL SUMMER OVER THE EAST AND THE POOR FOLKS IN EUROPE DEALING
WITH UNPRECEDENTED HEAT.

A LITTLE OF THAT WESTERN RIDGE ATTEMPTS TO INVADE THE EAST NEXT WEEK
WITH 594 HEIGHTS MAKING IT TO MINNESOTA AND WISCONSIN BY MID WEEK.
ANY REMNANTS OF THE TROUGH SHOULD BE PUSHED WELL TO OUR SOUTH.  SO
WE SHOULD SEE SOME DRY AND WARM WEATHER FOR AT LEAST A SHORT TIME.

PIT   64  79  64  78 /  60  60  60  30
HLG   64  78  64  78 /  60  60  60  30
MGW   64  78  65  80 /  60  60  60  40
ZZV   65  78  65  79 /  50  50  50  30
PHD   65  78  65  79 /  50  50  50  30
FKL   62  76  62  76 /  50  50  50  30
DUJ   62  76  62  76 /  50  50  50  30
LBE   64  78  64  78 /  60  60  60  30
BTP   62  76  62  76 /  50  50  50  30
IDI   62  76  62  76 /  50  50  50  30
ODM   60  74  61  74 /  50  50  50  40

.PBZ...
MD...FLOOD WATCH UNTIL 10 PM FOR ZONE MDZ001.

OH...FLOOD WATCH UNTIL 10 PM FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH UNTIL 10 PM FOR ZONES
PAZ007>008...PAZ013>016...PAZ020>023...PAZ029>032.

WV...FLOOD WATCH UNTIL 10 PM FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.

TYBURSKI
Hazardous weather outlook, Aug 8, 4:04 AM EST, 16 hours 26 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-080900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
504 AM EDT FRI AUG 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

DENSE FOG ACROSS THE REGION THIS MORNING WILL REDUCE VISIBILITIES TO
LESS THAN ONE-QUARTER OF A MILE. THIS WILL MAKE THE MORNING COMMUTE
DIFFICULT. SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA
TODAY. THESE STORMS COULD PRODUCE VERY HEAVY RAIN AND WILL BE SLOW
MOVING. THIS WILL ONCE AGAIN SET UP THE RISK FOR FLASH FLOODING ON
AREA STREAMS.

.DAYS TWO THROUGH SEVEN...

MORE SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED THROUGHOUT THE
WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 8, 3:32 PM EST, 4 hours 58 minutes before
PAZ029-082130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
432 PM EDT FRI AUG 8 2003

...THUNDERSTORMS WITH HEAVY RAINFALL MOVING THROUGH THE AREA...

AT 4:30 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL OCCURRING OVER SOUTHEASTERN
WASHINGTON COUNTY.  THESE STORMS ARE MOVING SLOWLY TO THE NORTH AND
MAY PRODUCE UP TO AN INCH OF RAINFALL BETWEEN 4:35 PM AND 5:30 PM.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE SCENERY
HILL...MARIANNA...AND VESTABURG.  HEAVY RAIN WILL MAKE DRIVING
DIFFICULT ALONG INTERSTATE 70 AND U.S. ROUTE 40.

BE ALERT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE
FLOODING.  IF YOU ARE DRIVING...DO NOT CROSS FLOODED ROADWAYS.  IT
ONLY TAKES A SMALL AMOUNT OF WATER TO LOSE CONTROL OF YOUR VEHICLE.

IF YOU EXPERIENCE HIGH WATER PLEASE CALL THE NATIONAL WEATHER
SERVICE TOLL-FREE AT 1-877-633-6772 WHEN YOU CAN DO SO SAFELY.

TYBURSKI
Special weather statement, Aug 8, 4:20 PM EST, 4 hours 10 minutes before
PAZ016-082215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
520 PM EDT FRI AUG 8 2003

...THUNDERSTORMS WITH HEAVY RAINFALL MOVING THROUGH THE AREA...

AT 5:20 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL OCCURRING OVER JEFFERSON
COUNTY IN PENNSYLVANIA.  THESE STORMS ARE MOVING SLOWLY TO THE
NORTHWEST AND MAY PRODUCE ONE-HALF TO ONE INCH OF RAINFALL BETWEEN
5:30 PM AND 6:20 PM.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
PUNXSUTAWNEY...OLIVEBURG...AND BROOKVILLE.  HEAVY RAIN WILL MAKE
DRIVING DIFFICULT ALONG INTERSTATE 80.

BE ALERT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE
FLOODING.  IF YOU ARE DRIVING...DO NOT CROSS FLOODED ROADWAYS.  IT
ONLY TAKES A SMALL AMOUNT OF WATER TO LOSE CONTROL OF YOUR VEHICLE.

IF YOU EXPERIENCE HIGH WATER PLEASE CALL THE NATIONAL WEATHER
SERVICE TOLL-FREE AT 1-877-633-6772 WHEN YOU CAN DO SO SAFELY.

TYBURSKI
Special weather statement, Aug 8, 4:35 PM EST, 3 hours 55 minutes before
PAZ020-082230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
535 PM EDT FRI AUG 8 2003

...THUNDERSTORMS WITH HEAVY RAINFALL DEVELOPING OVER THE AREA...

AT 5:30 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH VERY HEAVY RAINFALL DEVELOPING OVER NORTH CENTRAL
BEAVER COUNTY.  THIS STORM IS NEARLY STATIONARY AND MAY PRODUCE
ONE-HALF TO ONE INCH OF RAINFALL BETWEEN 5:30 PM AND 6:20 PM.

LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE BIG
BEAVER...NEW GALILEE...AND DARLINGTON.  HEAVY RAIN WILL ALSO MAKE
DRIVING DIFFICULT ALONG THE TURNPIKE.

BE ALERT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE
FLOODING.  IF YOU ARE DRIVING...DO NOT CROSS FLOODED ROADWAYS.  IT
ONLY TAKES A SMALL AMOUNT OF WATER TO LOSE CONTROL OF YOUR VEHICLE.

IF YOU EXPERIENCE HIGH WATER PLEASE CALL THE NATIONAL WEATHER
SERVICE TOLL-FREE AT 1-877-633-6772 WHEN YOU CAN DO SO SAFELY.

TYBURSKI
Special weather statement, Aug 8, 4:42 PM EST, 3 hours 48 minutes before
PAZ021-082230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
542 PM EDT FRI AUG 8 2003

..THUNDERSTORMS WITH HEAVY RAINFALL MOVING THROUGH THE AREA...

AT 5:40 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL OCCURRING OVER SOUTHEASTERN
ALLEGHENY COUNTY.  THESE STORMS ARE MOVING SLOWLY TO THE NORTH AND
MAY PRODUCE UP TO ONE-HALF INCH OF RAINFALL BETWEEN 5:45 PM AND 6:20
PM.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE SOUTH
PARK...BRENTWOOD...AND BALDWIN.  HEAVY RAIN WILL MAKE DRIVING
DIFFICULT ALONG ROUTE 51.

BE ALERT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE
FLOODING.  IF YOU ARE DRIVING...DO NOT CROSS FLOODED ROADWAYS.  IT
ONLY TAKES A SMALL AMOUNT OF WATER TO LOSE CONTROL OF YOUR VEHICLE.

IF YOU EXPERIENCE HIGH WATER PLEASE CALL THE NATIONAL WEATHER
SERVICE TOLL-FREE AT 1-877-633-6772 WHEN YOU CAN DO SO SAFELY.

TYBURSKI
Special weather statement, Aug 8, 5:44 PM EST, 2 hours 46 minutes before
OHZ041-082330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
644 PM EDT FRI AUG 8 2003

..THUNDERSTORMS WITH HEAVY RAINFALL MOVING THROUGH THE AREA...

AT 6:42 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL OCCURRING OVER SOUTHEASTERN
COLUMBIANA COUNTY IN OHIO.  THESE STORMS ARE NEARLY STATIONARY AND
MAY PRODUCE UP TO 0.50 INCHES OF RAIN BETWEEN 6:45 PM AND 7:30 PM.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
ROGERS...ELKTON...AND WEST POINT.

BE ALERT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE
FLOODING.  IF YOU ARE DRIVING...DO NOT CROSS FLOODED ROADWAYS.  IT
ONLY TAKES A SMALL AMOUNT OF WATER TO LOSE CONTROL OF YOUR VEHICLE.

IF YOU EXPERIENCE HIGH WATER PLEASE CALL THE NATIONAL WEATHER
SERVICE TOLL-FREE AT 1-877-633-6772 WHEN YOU CAN DO SO SAFELY.

TYBURSKI
Special weather statement, Aug 8, 7:51 PM EST, 39 minutes before
PAZ008-013-014-020-090145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
851 PM EDT FRI AUG 8 2003

...SLOW MOVING THUNDERSTORMS...

SLOW MOVING THUNDERSTORMS WILL CONTINUE THROUGH 10 PM. THE STRONGEST
STORMS WILL CONTINUE BETWEEN HARSHAVILLE...BEAVER
FALLS...ZELIENOPLE...WEST LIBERTY...FRANKLIN...AND OIL CITY.

THESE STORMS ARE CAPABLE OF PRODUCING AN INCH OF RAINFALL IN 30
MINUTES AND FREQUENT CLOUD TO GROUND LIGHTNING. SOME AREAS WILL
RECEIVE GREATER THAN AN INCH AND ONE HALF THROUGH 10 PM...CAUSING
DRAINAGE FLOODING AND PONDING IN LOW LYING AREAS.

DO NOT DRIVE YOUR CAR THROUGH FLOWING WATER. MOST FLOOD RELATED
DEATHS OCCUR WHEN MOTORISTS TRY TO CROSS FLOODED ROADS. RESIDENTS
SHOULD PAY ATTENTION FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

The radar

The Pittsburgh radar (KPBZ), 49 km away, was scanning. The volume nearest the first event began at 01:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Butler

When
August 8, 8:30 PM EST to 9:50 PM EST
Where
Butler County, Zelienople
Reported by
EMERGENCY MANAGER
Coordinates
40.912, -79.913 (the zone’s center; the record gives no point)

Perry Highway and several other roads flooded between Zelienople and Harmony.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334172.